Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 248, NWS Philadelphia/Mount Holly

August 14, 2008Lehigh County, Pennsylvania

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Aug 14, 2008, 2:43 PM EDT for Lehigh County, Pennsylvania. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2008, 2:43 PM EDT (18:43 UTC)
Expired
Aug 14, 2008, 3:17 PM EDT
In force
34 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon

County Lehigh County, PA

The radar

The Philadelphia radar (KDIX), 138 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 3:10 PM EDTTSTM WND DMG1 Se Neffs, PAPOWER LINES KNOCKED DOWN ON THE NORTH SIDE OF NORTH WHITEHALL TOWNSHIP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 6.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2008-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 374 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2008-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
374 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPHI 141843
SVRPHI
PAC077-141945-
/O.NEW.KPHI.SV.W.0248.080814T1843Z-080814T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
243 PM EDT THU AUG 14 2008

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LEHIGH COUNTY IN EASTERN PENNSYLVANIA...

* UNTIL 345 PM EDT

* AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR SCHNECKSVILLE...OR ABOUT 11 MILES SOUTH OF
  LEHIGHTON...AND MOVING NORTHEAST AT 21 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SCHNECKSVILLE BY 250 PM...
  NEFFS AND EMERALD BY 255 PM...

THUNDERSTORMS ARE CAPABLE OF PRODUCING HEAVY RAINFALL WHICH MAY
RESULT IN LOCALIZED AREAS OF FLOODING. DO NOT DRIVE IN AREAS WHERE 
WATER IS CROSSING THE ROAD. CLOUD TO GROUND LIGHTNING IS ALSO 
OCCURRING WITH THIS STORM.

LAT...LON 4078 7564 4069 7556 4060 7577 4069 7587
TIME...MOT...LOC 1843Z 243DEG 18KT 4068 7568

$$

GORSE
1 follow-up statement
000 
WWUS51 KPHI 141917
SVSPHI

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
317 PM EDT THU AUG 14 2008

PAC077-141927-
/O.CAN.KPHI.SV.W.0248.000000T0000Z-080814T1945Z/
LEHIGH PA-
317 PM EDT THU AUG 14 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LEHIGH COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING TO BE ISSUED HAS WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. 
HOWEVER, ADDITIONAL SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE 
AREA PRODUCING LOCALLY HEAVY RAIN, SMALL HAIL AND CLOUD TO GROUND 
LIGHTNING.

LAT...LON 4078 7564 4069 7557 4060 7577 4069 7587
TIME...MOT...LOC 1917Z 243DEG 18KT 4076 7548

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 1:20 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 14, 1:20 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
120 PM EDT THU AUG 14 2008

.SYNOPSIS...
A PERSISTENT UPPER TROUGH WILL REMAIN OVER THE REGION THROUGH
SATURDAY.  SEVERAL DISTURBANCES WILL MOVE THROUGH THE TROUGH TODAY
AND TONIGHT, BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS.  THE
TROUGH WILL MOVE EASTWARD ON FRIDAY AND AN ASSOCIATED COLD FRONT
WILL CROSS THE AREA FRIDAY INTO FRIDAY NIGHT.  MORE WIDESPREAD
SHOWERS AND THUNDERSTORMS ARE EXPECTED WITH THE FRONT.  HIGH
PRESSURE WILL THEN BUILD IN BEHIND THE FRONT FOR THE WEEKEND INTO
EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
NO MAJOR CHANGES TO THE FORECAST TODAY. JUST A FEW TWEAKS, MAINLY
FOR CURRENT CONDITIONS AND TRENDS. NEW TEXT PRODUCTS SHOULD BE
OUT. PREVIOUS DISCUSSION BELOW.

THE PERSISTENT UPR TROF WILL REMAIN OVER THE REGION AND SEVERAL
VORTS WILL ROTATE THROUGH IT.  THESE VORTS WILL TOUCH OFF SOME
MAINLY DIURNAL SHOWERS AND THUNDERSTORMS TODAY.  A WEAK SFC LOW AND
ANOTHER S/WV WILL AFFECT THE AREA TONIGHT.  THESE FEATURES ALSO
BRING SOME INCREASED UVV TO THE REGION AND HIGHER POPS ARE A RESULT.

THERE WILL CONTINUE TO BE CLOUDS AROUND WITH ALL THE INSTABILITY IN
THE TROF AND THE CLOUDS WILL KEEP TEMPS AOB SEASONAL VALUES ONCE
AGAIN.  MAV GUIDANCE CONTINUES TO LOOK TOO WARM.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
THE BEST CHANCES OF PRECIP LOOK TO BE FRIDAY AND FRIDAY NIGHT AS THE
AXIS OF THE UPR TROF APPROACHES FROM THE WEST AND THE ASSOCIATED
CDFNT CROSS THE REGION.  THERE IS DECENT INSTABILITY ONCE AGAIN AND
UVV IS PROGGED TO BE MUCH HIGHER THAN ON THURSDAY.  AS A RESULT,
THIS PERIOD LOOKS TO HAVE THE MOST WIDESPREAD CONVECTION AND BEST
POTENTIAL FOR SVR TSTMS.  OBVIOUSLY, THIS SITUATION WILL BE WATCHED
AS IT DEVELOPS.  WILL CONTINUE THE MENTION OF CONVECTION IN THE HWO
ON FRIDAY.  THE MODELS ARE IN DECENT AGREEMENT WITH THE LARGE SCALE
FEATURES, ALTHOUGH THERE ARE SOME TIMING DIFFS.

ONCE AGAIN, THE GFS MOS GUID SEEMS TOO WARM AND HAVE SHADED TOWARD
THE COOLER MET/FWC NUMBERS.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
THE CDFNT AND PERSISTENT UPPER TROF IS FCST TO MOVE OFFSHORE EARLY
ON SATURDAY.  THERE IS VERY GOOD MODEL AGREEMENT WITH RESPECT TO THE
THE MAJOR FEATURES THROUGH SATURDAY MORNING.  THE GFS THEN BECOMES
FASTER INCREASING HGTS OVER THE AREA VERSUS THE NAM/WRF.

HIGH PRESSURE WILL THEN BUILD IN AND MOST OF SATURDAY AND ALL DAY
SUNDAY LOOK DRY AND PLEASANT ATTM.  TEMPS WILL WARM UP ON SUNDAY AND
WILL RETURN TO MORE AUGUST-LIKE LEVELS AS THE HIGH DOMINATES THE WX
THROUGH EARLY NEXT WEEK.  A WEAK CDFNT AND H5 TROF SHOULD STAY
PREDOMINANTLY TO THE NORTH MONDAY NIGHT INTO TUESDAY, BUT A SHOWER
OR TSTM CAN NOT BE RULED OUT.  HIGH PRESSURE WILL THEN BUILD IN FOR
THE MIDWEEK PERIOD.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
TAFS ABOUT TO BE ISSUED HAVE A LOWER CONFIDENCE THAN AVERAGE
FORECAST FOR THIS TAF PERIOD BECAUSE OF SCATTERED TO WIDELY
SCATTERED CONVECTION EXPECTED. WHILE IN GENERAL VFR CONDITIONS ARE
SHOULD PREVAIL INTO THIS EVENING, IFR CONDITIONS MIGHT OCCUR DURING
ANY THUNDERSTORMS. AT THE MOMENT BEST CONFIDENCE OF THIS AFFECTING
ANY TERMINAL IS KABE, WE WOULD EXPECT THE LEAST AFFECT FROM THE
TSRAS AT KACY AND KMIV.

THUNDERSTORMS ARE DEVELOPING OVER THE HIGHER TERRAIN WHICH MEANS
THROUGH THE AFTERNOON HOURS, THE HIGHEST CHANCES OF THEM AFFECTING
TERMINAL LOCATIONS WOULD BE KABE AND KRDG IN THAT ORDER. AN OUTFLOW
BOUNDARY OR GUST FRONT FROM THE THUNDERSTORM NEAR LONG BEACH ISLAND
NJ WILL BE FOLLOWED TO SEE IF IT WILL HAVE ENOUGH ENERGY TO POSSIBLY
INDUCE TSRAS EARLIER AT THE OTHER TERMINAL LOCATIONS. OTHERWISE
THROUGH THE AFTERNOON A BAY BREEZE WIND SHIFT WAS INCLUDED FOR KILG
AND A SEA BREEZE WIND SHIFT FOR KACY.

BEST CHANCES FOR ANY TSRA ACTIVITY TO REACH THE TERMINAL REGION WILL
BE DURING THE EVENING HOURS AS AN UPPER AIR DISTURBANCE OVER WESTERN
PENNSYLVANIA MOVES CLOSER TO THE REGION. SINCE THE UNCERTAINTY WAS
TOO HIGH TO CARRY TSRA IN A PREVAILING FORECAST GROUP, WE LEFT
MENTION TO EITHER VCTS OR A CB CLOUD GROUP. BELIEVE AS THE NIGHT
CONTINUES THE CHANCES OF A TSRA AFFECTING ANY OF THE TERMINALS WILL
DECREASE. DEW POINTS IN GENERAL ARE HIGHER THAN A COUPLE OF DAYS AGO
AND WE CONTINUED TO MENTION SOME LIGHT MVFR FOG AT MOST TERMINALS
OVERNIGHT. IF A TERMINAL DOES HAVE A TSRA, THE CHANCES FOR IFR
CONDITIONS DUE TO MORNING FOG WILL INCREASE.

WE USED THE APPROXIMATE DISSIPATION TIME OF THE FOG THIS MORNING
(12Z-13Z) TO BRING BACK VFR CONDITIONS.

OUTLOOK...
A MORE ORGANIZED AREA OF SHOWERS AND THUNDERSTORMS IS LIKELY LATER
IN THE DAY FRIDAY INTO FRIDAY EVENING. THIS COULD BRING MORE
WIDESPREAD IFR CONDITIONS AS IT MOVES THROUGH ALONG WITH STRONG
GUSTY WINDS AND FREQUENT LIGHTNING. THEN GENERALLY VFR CONDITIONS
(OUTSIDE OF POSSIBLY SOME EARLY MORNING FOG OR HAZE) IS EXPECTED TO
PERSIST INTO MONDAY WITH THE NEXT CHANCE FOR PRECIPITATION INDUCED
CIG AND VSBY RESTRICTIONS ON TUESDAY.

&&

.MARINE...
EXCEPT FOR POTENTIAL TSTMS THIS AFTERNOON AND EVENING AND AGAIN
FRIDAY AND FRIDAY NIGHT, CONDITIONS SHOULD BE TRANQUIL ON THE
COASTAL WATERS OF NJ/DE AND ON DELAWARE BAY THROUGH MONDAY. MARINE
FORECAST UPDATED TO REFLECT WHAT IS EXPECTED TO BE A LIGHT UP THE
DELAWARE BAY BREEZE THIS AFTERNOON.

AN UPPER AIR DISTURBANCE EMBEDDED WITHIN AN UPPER AIR TROUGH WILL
ALLOW FOR SCATTERED SHOWERS AND TSTM DEVELOPMENT THIS AFTN AND
EVENING. ANOTHER UPPER AIR DISTURBANCE, THIS TIME A BIT STRONGER
THAN TODAY WILL BRING MORE WIDESPREAD SHOWERS AND TSTMS TO THE AREA
FRIDAY AFTERNOON AND NIGHT.

OTHERWISE, AN AREA OF SURFACE LOW PRESSURE WILL MOVE BY WELL TO THE
EAST THROUGH FRIDAY FOLLOWED BY HIGH PRESSURE SATURDAY THROUGH
MONDAY. PRECIPITATION ASSOCIATED WITH THIS LOW SHOULD STAY TO THE
EAST OF THE AREA WITH ANY SHOWERS OR TSTM ACTIVITY ASSOCIATED WITH
THE UPPER AIR DISTURBANCES MENTIONED ABOVE.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...NIERENBERG
NEAR TERM...NIERENBERG/ROBERTSON
SHORT TERM...NIERENBERG
LONG TERM...NIERENBERG
AVIATION...GIGI
MARINE...GIGI/STAUBER
Hazardous weather outlook, Aug 14, 5:27 AM EDT, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
527 AM EDT THU AUG 14 2008

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-150930-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
527 AM EDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS FRIDAY AND FRIDAY EVENING MAY BE STRONG, AND
PRODUCE HEAVY RAIN, GUSTY WINDS, HAIL, AND DANGEROUS CLOUD TO
GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY AND FRIDAY EVENING.

ANZ430-431-450>455-150930-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
527 AM EDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS FRIDAY AND FRIDAY EVENING MAY BE STRONG, AND
PRODUCE HEAVY RAIN, GUSTY WINDS, HAIL, AND DANGEROUS CLOUD TO
SURFACE LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY AND FRIDAY EVENING.

In the hours before

Special weather statement, Aug 14, 2:04 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
204 PM EDT THU AUG 14 2008

PAZ060-141845-
BERKS PA-
204 PM EDT THU AUG 14 2008

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BERKS COUNTY...

AT 202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTH OF READING...MOVING NORTHEAST AT
21 MPH. THE THUNDERSTORM WILL BE NEAR LENHARTSVILLE AROUND 215 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

FORECASTER: GORSE
Special weather statement, Aug 14, 2:07 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
207 PM EDT THU AUG 14 2008

PAZ055-141845-
MONROE PA-
207 PM EDT THU AUG 14 2008

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF MONROE COUNTY...

AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTH OF MOUNT POCONO...MOVING NORTHEAST
AT 21 MPH. THE THUNDERSTORM WILL BE NEAR REEDERS AROUND 215 PM...
SCOTRUN AROUND 220 PM...ARLINGTON HEIGHTS...STROUDSBURG AROUND 230
PM...ANALOMINK...HERNYVILLE...EAST STROUDSBURG AROUND 235 PM AND
ALPINE MOUNTAIN AROUND 240 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

FORECASTER: GORSE

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 9:26 PM EDTSevere Thunderstorm WarningPHIBerks, Lehigh64 min
Aug 13, 10:24 PM EDTSevere Thunderstorm WarningPHICarbon, Lehigh, Monroe, Northampton36 min
Aug 14, 2:37 PM EDTSevere Thunderstorm WarningPHIMonroe38 min
Aug 14, 3:50 PM EDTAreal Flood AdvisoryPHIBerks, Carbon, Lehigh, Monroe, Northampton3 hr
Aug 14, 4:29 PM EDTFlash Flood WarningPHIBerks4 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.